Potential heart damage from breast cancer treatments
Some breast cancer therapies may cause damage to the heart, making it necessary for healthcare providers to draw up strategies to prevent or minimise the damage, according to a new scientific statement from the American Heart Association published in its journal Circulation.
AHA notes that breast cancer survivors, especially older women over the age of 65, are more likely to die from cardiovascular disease than breast cancer, underscoring the importance of effectively managing heart disease risk factors during and following cancer treatment.
Any patient who is going to undergo breast cancer treatment, whether they have heart disease at the beginning or not, should be aware of the potential effects of the treatments on their heart,” said Laxmi Mehta, MD, chair of the writing group for the new scientific statement. “This should not deter or scare patients from undergoing breast cancer treatment, but should allow them to make informed decisions with their doctor on the best cancer treatment for them.”
During cancer treatments, patients should pay attention not only to their breast health, but also to their general health, including their heart, stressed Dr. Mehta, who is director of the Women’s Cardiovascular Health Program and an associate professor of medicine at The Ohio State University in Columbus, Ohio.
Examples of how cancer treatments can affect the heart are:
- HER-2 targeted therapies can cause weakening of the heart muscle, a condition known as heart failure. In some cases, the reduction in heart function is temporary and cessation of the treatment and/or the addition of heart medicines can improve function. But in some breast cancer patients, heart failure can be permanent.
- Doxorubicin is a chemotherapy drug used in breast cancer therapy that can lead to the damage of heart cells. Studies have shown that when doxorubicin is administered slowly, rather than all at once, patients may have a lower risk of heart failure.
- Radiation can affect the heart arteries and cause the development of coronary artery disease or blockages. Some breast cancer treatment agents, such as anthracyclines, can result in abnormal heart rhythms that in some patients are benign but in others can lead to life-threatening heart rhythms.
- Some treatments (e.g., antimetabolites) can cause spasm of the heart arteries, which can cause chest pain symptoms but could lead to heart attacks as well.
Heart disease and breast cancer share a number of risk factors, including advanced age, poor diet, family history, physical inactivity and tobacco use. The fact that these diseases share some risk factors suggests that there are lifestyle choices, primarily diet and exercise, that could help decrease the risks of developing both diseases.
It is important for healthcare providers to monitor a woman’s heart health before, during and after breast cancer treatment, according to the AHA statement.
Source: American Heart Association
Image Credit: Pixabay
Published on : Tue, 6 Feb 2018
Print as PDF